Thunderstorm Wind, Clay
- When
- December 28, 6:47 PM EST
- Where
- Clay County, 0.69 mi S of Knightsville
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Public
- Coordinates
- 39.520, -87.100
A 64 mph thunderstorm wind gust was measured by the public.
A fast-moving Quasi-Linear Convective System (QLCS) in an anomalously warm and humid mid-winter environment led to an uncommon tornado outbreak on December 28, 2025. Over a dozen mainly-weak tornadoes occurred from central Illinois to the Ohio Valley.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS IND wrote it up.
A fast-moving Quasi-Linear Convective System (QLCS) in an anomalously warm and humid mid-winter environment led to an uncommon tornado outbreak on December 28, 2025. Over a dozen mainly-weak tornadoes occurred from central Illinois to the Ohio Valley. One brief tornado occurred in central Indiana in the town of Linton. Damaging straight-line winds were also reported in several locations across central Indiana. The tornado path was surveyed by NWS Indianapolis on Monday, December 29, 2025, and determined to be of EF-1 intensity with estimated peak winds of 100 MPH.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Dec 28, 6:27 PM EST, 20 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Indianapolis IN 627 PM EST Sun Dec 28 2025 .KEY MESSAGES... - Narrow convective line with the potential for brief wind gusts in excess of 50mph and perhaps a tornado will move across central Indiana early this evening - Peak wind gusts at 45 to 50mph across the northern half of central Indiana at times tonight and Monday - Rapidly falling temperatures into the teens and 20s tonight and Monday with wind chill values near zero at times - Much colder weather through the upcoming week with chances for light snow Wednesday night/New Year's Eve && .MESOSCALE UPDATE... Issued at 606 PM EST Sun Dec 28 2025 Latest discussion: Further analysis of some of the underlying features of this environment set up shows greater synoptic level thermodynamics along and south of the I-74 corridor due to less convective inhibition in the 800-700mb layer, but N of I-74 does have greater 3CAPE and therefor could be more likely to producing a brief spin-up over the next hour. That said, this should evolve into a greater threat south of this area with time (1 to 3 hour temporal range). Previous discussion as follows: A volatile frontal boundary will enter central Indiana over the next hour, of which will have the potential to produce severe wind gusts and a few tornadoes. Latest analysis shows a strong shear in the lowest 3km, mainly attributed to a 45-55kt LLJ. This is aiding in the invigoration of ongoing convection over central IL and northwest IN. That said, northern portions of the line are approaching an area of mid level subsidence of which will limit convective instability and effective shear. This should weaken the overall line with time as it pushes into northern portions of Indiana, including far N portions of central Indiana. For now, 50-60mph winds will be the main threat, but given 150-200 m2/s2 of 0-1km SRH, a brief spin-up cannot be ruled out. Further south, greater low level instability and effective shear should result in the continuation of a strong LEWP convective line. Upstream, some of the highest reflectivity has been progressing orthogonal to the mean flow, likely due to a mid level gravity wave. This could lead to a more eastward propagation in the strongest thunderstorm components. Due to the LEWP features, breaks in the flow could allow for narrow corridors of rotation and therefore the tornado threat is expected to continue for the next few hours from Vermillion to Boone Counties and points southward along the line. && .SHORT TERM (This evening through Monday)... Issued at 1244 PM EST Sun Dec 28 2025 The primary focus for the short term period will be tracking a potent system this evening into tonight which will bring a line of strong to severe storms, strong gradient winds, and a 40+ degree temperature drop over 6 to 9 hours. As of early this afternoon, skies remain mostly cloudy across the state with winds gradually ramping up as the LLJ strengthens. The surface low associated with the system continues to deepen as it moves across northern Illinois with showers and storms were moving across northern Illinois. These are expected to remain northwest of the forecast area through the remainder of the afternoon with the main timeframe for concern from around 5PM to 10PM as the aforementioned line moves in. Severe Threat. Dew points across both central Indiana have risen into the low 60s with most areas now seeing temperatures in the low to mid 60s with increasing confidence in a narrow axis of even higher dewpoints just ahead of the front. High resolution models continue to pick up on a narrow axis of higher dewpoints just ahead of the front which will allow for ML CAPE values of 500-800 j/kg across Illinois where convective initiation is expected. Dynamic indices are all favorable for convection with 0-1km shear upwards of 20kts and SRH values upwards of 300/400 m2/s2. The main question will be how far east the better instability stretches with the loss of diurnal heating towards the time the line crosses into western Indiana. The tornado threat will mainly be across the western and northwestern portions of the forecast area before the loss of instability begins to transition the threat to just damaging winds. With the line expected to become organized, the severe threat will persist through all of central Indiana even as instability drops. While the greater threat will be across Illinois, do have concerns in widespread 40-55 mph winds along the line with sporadic 60-65 mph winds and at least a few kinks in the line which could produce tornadoes. Gradient Wind Threat. Outside of storms, gradient winds will gust 40-50 mph along and just behind the line of storms with the stronger gusts with occasional gusts of 35-50 mph continuing through the night. Model soundings show that as the CAA strengthens, the boundary layer never fully decouples with mixing up to around 3000ft through the night. The boundary layer winds will be strongest towards daybreak tomorrow which is when the confidence is highest in the higher-end gusts. Winds aloft will gradually weaken through the day as the system exits which will bring an end to the stronger gusts by the evening. Flash Freeze and Snow Threat. The other focus for tonight will be the temperature crash in the aftermath of the frontal passage with a drop from the 60s into the 20s in around six hours. This presents a risk for a flash freeze. While strong post-frontal winds will help evaporate some surface moisture, any residual standing water on untreated surfaces, particularly bridges and overpasses, will likely freeze rapidly before it can dry along with areas where water had ponded earlier in the night. The snow threat looks increasingly minimal tonight as there will be little to no forcing by the time the temperatures drop below freezing. Some snow showers will be possible across the northern counties tomorrow along with flurries to the south associated with the backend of the system but any lake effect snow will remain north of the forecast area based on expected wind fields. && .LONG TERM (Monday night through Sunday)... Issued at 231 PM EST Sun Dec 28 2025 A large scale closed low over the Great Lakes to James Bay will dominate the area for most if not all of the long term period, producing dramatically cooler conditions and a couple of opportunities for precipitation amidst a mostly dry stretch for the week. The coolest temperatures will be early in the period in the wake of the sharp cold front expected this evening, with lows Monday night in the teens and highs Tuesday struggling back into the mid 20s to around 30. A weak, quick-hitting clipper on the periphery of the larger scale closed low will bring low chances for snow showers to portions of the area mainly Wednesday night. Even lower chances for precip come Friday night into early Saturday, mainly across southern portions of the area. Latest deterministic runs are keeping this precipitation well to our south, so would not be surprised to see the blend catch up in the next day or two and return a dry forecast here. In general, expect temperatures to be much more seasonable for the final week of 2025 into the start of 2026, with at least one, perhaps two chances for light precipitation as we go through the week. Keep an eye on snow chances for New Year's Eve, particularly those planning to be on the roads that night. && .AVIATION (00Z TAF Issuance)... Issued at 626 PM EST Sun Dec 28 2025 Impacts: - Widespread MVFR ceilings through the period, with brief IFR possible in TS early - Line of strong storms in the first 1-2 hours of the period. - Strong winds veering from southwesterly to westerly early in the period, gusting to near 40KT at times - Flurries/light snow possible Monday morning, potential highest at LAF Discussion: A strong cold front will pass through the area early in the period, with a line of strong to potentially severe storms just ahead of it, which will impact the TAF sites within the first 1-2 hours of the period. Will handle with VCTS and TEMPO thunder at all sites, except for LAF, where the line will clear within the first 30 minutes or so. Gusts as high as 45-50KT will be possible with the line, along with brief IFR conditions. Once the line and front passes, winds will quickly shift to westerly, though gusts to near 40KT will continue throughout much of the night and into Monday, with sustained winds in the mid to upper 20KT range. MVFR ceilings will dominate throughout the period, though some VFR may return late in the period. A few snow showers or light flurries will be possible Monday morning, mainly north. Will maintain a PROB30 at LAF for snow. && .IND WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 5 PM EST Monday for INZ021-028>031-035>049- 051>057-060>065-067>072. && MESOSCALE...Updike SHORT TERM...White LONG TERM...Nield AVIATION...Nield
Hazardous Weather Outlook National Weather Service Indianapolis IN 1009 AM EST Sun Dec 28 2025 INZ021-028>031-035>049-051>057-060>065-067>072-291515- Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone- Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam- Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby- Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess- Martin-Lawrence-Jackson-Jennings- 1009 AM EST Sun Dec 28 2025 This hazardous weather outlook is for central Indiana. .DAY ONE...Today and Tonight. A narrow line of showers thunderstorms will move across the area this evening. Damaging winds and the potential for isolated tornadoes will be the main threat along the line. Outside of any rain or thunderstorms, winds will increase this afternoon with gusts peaking at 50 mph at times this evening and tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Wind gusts will continue to peak at 45 to 50 mph into Monday afternoon before gradually decreasing. A few flurries and light snow showers are possible on Monday as well but no accumulation is expected. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon into this evening. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind
The Indianapolis radar (KIND), 73 km away, was scanning. The volume nearest the first event began at 23:46 UTC.
7 thunderstorm wind, 1 tornado. Local standard time, as filed.
A 64 mph thunderstorm wind gust was measured by the public.
Thunderstorm wind gusts downed multiple trees.
A line of strong to severe storms moved across central and southern Indiana during the evening. As the line of storms approached Greene County a surge or bowing segment was noted in the line. This allowed for a quick moving tornado to impact downtown Linton. The tornado started near the corner of A Street SW and 6th Street SW and moved northeast through downtown Linton. The strongest damage was noted along Main St between West Vincennes St and A Street SW. This is where damage consistent with an EF1 tornado had occurred. This caused damage to roofs of masonry buildings in downtown Linton. Splatter of dirt and mud in a manner consistent with a tornado was found. The tornado continued to move east-northeast doing damage between A Street NE and East Vincennes Street. Additional roof damage and tree damage was found along the path. The tornado eventually weakened and lifted shortly after moving past 12th Street NE. Maximum winds were estimated at 100 mph.
Thunderstorm wind gusts downed a large tree.
A 61 mph thunderstorm wind gust was measured by the public.
A 70 mph thunderstorm wind gust was measured by a Mesonet station.
Thunderstorm wind gusts uprooted a small tree.
Thunderstorm wind gusts downed multiple trees in the area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2025Every state in 2025This day in weather historyThe tornado archive for Indiana, 2025Warnings in Indiana, December 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1300105, 1300082, 1304534, 1300097, 1300106, 1300115, 1300100, 1300102.